Delaware, 2015

Flash Flood in Delaware, July 20, 2015

July 20, 2015 · NWS PHI · 1 event in 1 county or zone

A stalling frontal boundary triggered widely scattered thunderstorms with very heavy rain in Delaware. One thunderstorm interacted with a sea breeze front and remained nearly stationary over southeast Sussex County and caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalling frontal boundary triggered widely scattered thunderstorms with very heavy rain in Delaware. One thunderstorm interacted with a sea breeze front and remained nearly stationary over southeast Sussex County and caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 20, 2:37 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 20, 2:37 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT MON JUL 20 2015

.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY IS MOVING THROUGH THE REGION. IT'S
EXPECTED TO STALL OVERNIGHT BEFORE DISSIPATING. A COLD FRONT IS
EXPECTED TO FOLLOW...PASSING THROUGH OUR AREA ON TUESDAY EVENING.
HIGH PRESSURE IS THEN FORECAST TO BUILD ACROSS OUR REGION FROM THE
WEST AND NORTHWEST FOR THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ANOTHER RATHER HOT AND HUMID AFTERNOON IN PROGRESS, ALTHOUGH THE DEW
POINTS OVERALL HAVE COME DOWN SOME FROM WHAT WAS OBSERVED YESTERDAY
AND EVEN EARLY THIS MORNING. WE WILL MAINTAIN THE EXCESSIVE HEAT
WARNING AND HEAT ADVISORY THROUGH 8 PM, ALTHOUGH SOME AREAS LOOK TO
FALL A BIT SHORT OF THE CRITERIA. THE SYNOPTIC SETUP IS COMPRISED OF
A DISSIPATING SURFACE FRONT ACROSS THE AREA. THE REMAINS OF THIS
FRONT HAVE PRETTY MUCH CAUGHT UP TO A SURFACE TROUGH THAT IS ALIGNED
NEARLY UP AND DOWN THE INTERSTATE 95 CORRIDOR.

THE WATER VAPOR SHOWS A MID LEVEL FEATURE SLIDING OFF TO OUR EAST
AND THIS MAY BE THE REMAINS OF AN MCV FROM PREVIOUS UPSTREAM
CONVECTION. AN AREA OF STRONG MID LEVEL DRYING AND SOME SUBSIDENCE
IS IN ITS WAKE, HOWEVER ADDITIONAL MID TO HIGH LEVEL MOISTURE IS
ALREADY APPROACHING FROM THE WEST. THERE IS PLENTY OF INSTABILITY
PRESENT THIS AFTERNOON, HOWEVER THERE IS NOT MUCH OF A TRIGGER ALOFT
AND AT THE SURFACE. ANY FOCUS FOR CONVECTION IS NEAR THE DISSIPATING
FRONT AND SURFACE TROUGH ALONG WITH LOCAL AFFECTS SUCH AS SEA
BREEZES OR TERRAIN INFLUENCES. SOME OF THE HIGH RESOLUTION MODELS
ARE KEYING IN ON SOUTHERN NEW JERSEY AND DELMARVA INTO THIS EVENING
FOR CONVECTIVE DEVELOPMENT, SOME ISOLATED CELLS HAVE ALREADY
DEVELOPED. THE MESONET OBSERVATIONS SHOW WEAK LOW-LEVEL CONVERGENCE
OCCURRING THIS AFTERNOON ACROSS SOUTHERN DELAWARE. DESPITE WEAK
SHEAR PROFILES AND FORCING, IT IS POSSIBLE THAT A STORM OR TWO
DEVELOPS A STRONG ENOUGH CORE FOR A TIME TO PRODUCE A LOCALIZED
STRONG WIND GUST DUE TO ENOUGH DCAPE /MID LEVEL DRYING/. WE WILL
MAINTAIN SLIGHT CHC POPS AS THE AREAL COVERAGE LOOKS ISOLATED
/PERHAPS SCATTERED/. THE PW VALUES ARE ABOUT 1.5 INCHES, THEREFORE
LOCALIZED DOWNPOURS WILL OCCUR.

ANY CONVECTION SHOULD DISSIPATE BY LATE EVENING, HOWEVER UPSTREAM
CLOUDINESS FROM CONVECTIVE DEBRIS WILL MOVE ACROSS PARTS OF THE
AREA. THERE ARE SOME WEAK SHORT WAVES EMBEDDED WITHIN THE FLOW,
HOWEVER IT IS UNCERTAIN IF THESE ARE ENOUGH TO PROMOTE SOME
CONVECTIVE DEVELOPMENT THROUGH THE OVERNIGHT. IF THIS DOES OCCUR,
COVERAGE SHOULD BE LIMITED. AS FOR THE LOW TEMPERATURES, WE USED
MOSTLY AN EVEN BLEND OF THE NAM/GFS MOS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
OUR REGION WILL BE GETTING RELIEF FROM THE HEAT, HOWEVER ONE MORE
DAY OF HOT WEATHER IS EXPECTED TUESDAY AHEAD OF A COLD FRONT. IT
SHOULD BE NOTED THOUGH THAT DESPITE THE HEAT ONCE AGAIN, THE DEW
POINTS ARE FORECAST TO BE LOWERING THROUGH THE DAY FOR MUCH OF THE
AREA. THIS WILL ALLOW FOR LOW ENOUGH HEAT INDICES DURING PEAK
HEATING AND THEREFORE NO EXTENSION OF THE EXCESSIVE HEAT WARNING AND
HEAT ADVISORY ARE NEEDED ATTM.

AN UPPER-LEVEL TROUGH IS FORECAST TO AMPLIFY ACROSS THE GREAT LAKES
REGION AND INTO THE NORTHERN MID ATLANTIC REGION THROUGH THE DAY.
THERE REMAINS A WESTERLY COMPONENT TO THE FLOW WHICH WILL HELP
ASSIST IN LOWERING THE SURFACE DEW POINTS DURING THE DAY, ESPECIALLY
DURING PEAK HEATING AND ACROSS ABOUT THE NORTHERN HALF OF THE CWA.
THE FRONT ITSELF DOES NOT LOOK TO ARRIVE UNTIL LATE IN THE DAY,
ALTHOUGH WE SHOULD STILL HAVE A SURFACE TROUGH IN THE VICINITY. THE
FORECAST CHALLENGE IS HOW MUCH CONVECTION CAN DEVELOP WITHIN IN
AIRMASS THAT HAS INCREASING INSTABILITY. IT IS POSSIBLE A FEW
SHOWERS OR A THUNDERSTORM START THE DAY ACROSS THE SOUTHERN AREAS AS
A WEAK IMPULSE OR TWO EXIT THEN SOME CLOUDS SHOULD BE AROUND. A BAND
OF CONVECTION SHOULD DEVELOP WITH THE FRONT TO OUR WEST, HOWEVER THE
TIMING MAY BE TO LATE FOR MUCH OF OUR CWA. THE BULK OF THE LIFT IS
FORECAST TO TRACK TO OUR NORTH AND SOME DISJOINTING OF THE SHEAR AND
INSTABILITY LOOKS TO OCCUR. AS A RESULT, WE ARE NOT ANTICIPATING
SEVERE THUNDERSTORMS ATTM.

AS FOR THE HIGH TEMPERATURES, WE USED A BLEND OF CONTINUITY WITH THE
NAM/GFS MOS OVERALL. THIS GETS MANY AREAS INTO THE LOWER 90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MID-LEVELS...THE PERIOD STARTS WITH A LOW NEAR JAMES BAY. THIS
SHIFTS TO NEAR NEWFOUNDLAND LATE THURSDAY INTO FRIDAY. AS THIS TROF
SLOWLY SHIFTS EASTWARD, OUR REGION STAYS WITHIN A WEST TO NORTHWEST
FLOW. A LOW AMPLITUDE RIDGE SHIFTS OVER THE REGION ON SATURDAY. THIS
IS SHORT LIVED AS ANOTHER TROF, CENTERED TO OUR NORTH, TRACKS ACROSS
THE REGION.

SURFACE...THE COLD FRONT SHIFTS OFF THE COAST TUESDAY NIGHT. SURFACE
HIGH PRESSURE BEGINS TO BUILD IN ON WEDNESDAY AND INFLUENCES THE
REGION THROUGH SATURDAY. THE CENTER OF THE HIGH DOESN'T SHIFT OFF
THE COAST UNTIL SATURDAY. A WEAK SURFACE TROF OR BACK DOOR FRONT
WILL TRY TO APPROACH THE REGION FROM THE NORTH ON FRIDAY. A STRONGER
COLD FRONT, FROM THE WEST, IS FORECAST TO ARRIVE LATE IN THE PERIOD,
SOMETIME ON SUNDAY INTO MONDAY.

TEMPERATURES...BACK TO MORE SEASONAL LEVELS DURING THE PERIOD WITH
DRIER AIR FOR THE MID-WEEK PERIOD. DEWPOINTS ARE EXPECTED TO SHOOT
UP ONCE AGAIN NEXT WEEKEND.

PRECIPITATION...SHOWERS AND THUNDERSTORMS END TUESDAY EVENING, THEN
PRECIP FREE THROUGH THE REST OF THE WORK WEEK. NEXT SHOT OF PRECIP
COMES WITH THE WEEKEND COLD FRONT.

WINDS...EXCEPT MAYBE FOR WEDNESDAY, WINDS LOOK LESS THAN 15 MPH
UNDER THE INFLUENCE OF HIGH PRESSURE. THE EXCEPTION COULD BE RIGHT
ALONG THE COAST/BEACHES WHEN THE SEA-BREEZE CIRCULATIONS GET GOING
IN THE LATE MORNINGS AND AFTERNOONS.

IMPACTS/HAZARDS...MINIMAL THREAT OF ORGANIZED HAZARDS THROUGH THE
PERIOD WITH THE LOWER TEMPS, DRIER AIR, AND THE INFLUENCE OF SURFACE
HIGH PRESSURE.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...VFR. SOME ISOLATED SHOWERS OR THUNDERSTORMS
AROUND, HOWEVER GIVEN THE LOW COVERAGE ANTICIPATED A MENTION IS NOT
INCLUDED IN THE TAFS. WEST TO SOUTHWEST WINDS 5-10 KNOTS OVERALL.

TONIGHT...AN ISOLATED EVENING SHOWER OR THUNDERSTORM, OTHERWISE VFR
OVERALL. THERE COULD BE SOME LOCAL MVFR FOG/HAZE LATE MAINLY AT AND
AROUND KMIV TO KACY. LIGHT WEST TO SOUTHWEST WINDS, BECOMING LIGHT
AND VARIABLE AT MOST TERMINALS.

TUESDAY...LOCAL EARLY MORNING HAZE/FOG POSSIBLE, OTHERWISE VFR. SOME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP,
MAINLY LATER IN THE AFTERNOON. WEST TO SOUTHWEST WINDS INCREASING UP
TO 10 KNOTS.

OUTLOOK...

TUESDAY NIGHT...EVENING SHOWERS AND THUNDERSTORMS WILL BE EXITING
OFF THE COAST. POSSIBLE MVFR.

WEDNESDAY THROUGH SATURDAY...MAINLY VFR.

&&

.MARINE...
A WEAK ENOUGH FLOW THROUGH THIS EVENING IS ALLOWING FOR A SOUTHERLY
WIND, WHICH WILL BECOME SOUTHEAST FOR A TIME UP DELAWARE BAY. A
SOUTHWESTERLY FLOW IS THEN EXPECTED TO OCCUR OVERNIGHT AND TUESDAY
AHEAD OF A COLD FRONT, HOWEVER THE SPEED IS EXPECTED TO BE BELOW
SMALL CRAFT ADVISORY CRITERIA. THE SEAS ARE ANTICIPATED TO BE IN THE
1-3 FOOT RANGE OVERALL THROUGH TUESDAY.

OUTLOOK...
TUESDAY NIGHT THROUGH SATURDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ060>062-101-
     103-105.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ070-
     071-102-104-106.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ007>010-012-
     013-016-020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002-003.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...KRUZDLO
AVIATION...GORSE/KRUZDLO
MARINE...GORSE/KRUZDLO
Hazardous weather outlook, Jul 20, 2:44 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT MON JUL 20 2015

NJZ001-PAZ054-055-211945-
SUSSEX-CARBON-MONROE-
344 PM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ007>010-012-013-016-020>023-027-
PAZ060>062-101-103-105-211945-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
344 PM EDT MON JUL 20 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-211945-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
344 PM EDT MON JUL 20 2015

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-211945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
344 PM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-211945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 2:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 20 2015

DEZ003-004-201945-
DELAWARE BEACHES-INLAND SUSSEX-
332 PM EDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS NEAR OCEAN PINES...OR NEAR
OCEAN CITY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILLVILLE...OCEAN VIEW AND SOUTH BETHANY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AND
THE STORM WILL AFFECT THE BEACHES. FOR YOUR SAFETY...IMMEDIATELY MOVE
OFF THE BEACH AND SEEK SHELTER INDOORS.

LAT...LON 3846 7514 3855 7510 3857 7509 3857 7507
      3856 7506 3854 7505 3845 7505 3845 7514
TIME...MOT...LOC 1931Z 300DEG 11KT 3846 7507

GAINES

The radar

The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
July 20, 3:30 PM EST to 5:00 PM EST
Where
Sussex County, 1.14 mi S of Fenwick Is to 1.31 mi S of Fenwick Is
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.453, -75.051

A nearly stationary thunderstorm caused flash flooding of smaller creeks and roadways in extreme southeast Sussex County in Baltimore Hundred. Doppler Radar storm total estimates approached four inches along the Delaware State Route 54 corridor approaching Fenwick Island. A CoCoRaHS observer east of Selbyville measured 2.60 inches of rain which all fell within two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595023.